Alert archive / Ohio / Flash Flood Warnings in 2009

Flash Flood Warning 1, NWS Cleveland, OH

May 26, 2009Huron County, Ohio

NWS Cleveland, OH issued this flash flood warning at May 26, 2009, 7:07 PM EDT for Huron County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2009, 7:07 PM EDT (23:07 UTC)
Expired
May 26, 2009, 10:00 PM EDT
In force
3 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Flood severity
None

County Huron County, OH

The radar

The Cleveland radar (KCLE), 61 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.1 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2009-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2009-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1665 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCLE 262307
FFWCLE
OHC077-270200-
/O.NEW.KCLE.FF.W.0001.090526T2307Z-090527T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
707 PM EDT TUE MAY 26 2009

THE NATIONAL WEATHER SERVICE CLEVELAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN HURON COUNTY IN NORTH CENTRAL OHIO

* UNTIL 1000 PM EDT

* AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. ALMOST 5 INCHES OF RAIN HAS FALLEN AT FITCHVILLE THIS 
  EVENING. ANOTHER INCH OF RAIN MAY OCCUR BEFORE THE THUNDERSTORMS   
  TAPER OFF. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  FITCHVILLE...NEW LONDON...GREENWICH AND NORTH FAIRFIELD.

* SOME FLOODING HAS BEEN REPORTED NEAR FITCHVILLE. 

LAT...LON 4119 8235 4107 8234 4107 8244 4100 8243
      4100 8266 4117 8267

$$

KIELTYKA
2 follow-up statements
000 
WGUS71 KCLE 270037
FFSCLE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
837 PM EDT TUE MAY 26 2009

OHC077-270200-
/O.CON.KCLE.FF.W.0001.000000T0000Z-090527T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HURON OH-
837 PM EDT TUE MAY 26 2009

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHEASTERN HURON
COUNTY UNTIL 1000 PM EDT...

AT 832 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL HAD MOVED EAST OF THE WARNED 
AREA. BETWEEN 3 AND 5 INCHES OF RAIN FELL IN A FEW HOURS THIS 
EVENING IN THE FITCHVILLE...NEW LONDON...GREENWICH AND NORTH 
FAIRFIELD AREAS. 

EVEN THOUGH THE HEAVY RAIN HAS ENDED...RUNOFF FROM THIS EXCESSIVE 
RAINFALL MAY STILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS 
THAT WILL EXPERIENCE FLOODING INCLUDE...FITCHVILLE...NEW 
LONDON...GREENWICH AND NORTH FAIRFIELD. MANY ROADS AROUND FITCHVILLE 
HAVE HIGH WATER. THE WATER WILL ONLY SLOWLY RECEDE THIS EVENING.

LAT...LON 4119 8235 4107 8234 4107 8244 4100 8243
      4100 8266 4117 8267

$$

KIELTYKA
000 
WGUS71 KCLE 270139
FFSCLE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
939 PM EDT TUE MAY 26 2009

OHC077-270200-
/O.CON.KCLE.FF.W.0001.000000T0000Z-090527T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HURON OH-
939 PM EDT TUE MAY 26 2009

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHEASTERN HURON
COUNTY UNTIL 1000 PM EDT...

THE HEAVY RAIN HAS ENDED AND THE WATER IS SLOWLY RECEDING. MANY 
ROADS ESPECIALLY IN THE FITCHVILLE AREA HAVE HIGH WATER ON THEM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DONT DROWN

&&

LAT...LON 4119 8235 4107 8234 4107 8244 4100 8243
      4100 8266 4117 8267

$$

KIELTYKA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this flash flood warning went out at May 26, 3:26 PM EDT, 3 hours 41 minutes earlier.

Area forecast discussion, May 26, 3:26 PM EDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
326 PM EDT TUE MAY 26 2009

.SYNOPSIS...
LOW PRESSURE WILL MOVE FROM IOWA TO NORTHERN ILLINOIS BY WEDNESDAY
MORNING. A WARM FRONT EXTENDING EAST FROM THE LOW TO NEAR FINDLAY
AND MOUNT VERNON WILL CONTINUE TO DRIFT NORTH THROUGH THE AREA
THIS EVENING AND OVERNIGHT. WEDNESDAY THE LOW WILL DRIFT ACROSS
THE LOWER LAKES. WEAK HIGH PRESSURE WILL BEGIN TO BUILD ACROSS
THE AREA FRIDAY AND SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
FOR TONIGHT WEAK FORCING HOWEVER THERE IS A WARM FRONT MOVING INTO
THE AREA FROM THE SOUTHWEST. THE FRONT APPEARS TO ALREADY BE
ACROSS THE SOUTHWEST CWA COUNTIES FROM NORTH OF FDY TO NORTH AND
EAST OF MFD THEN TO SERN OHIO. LOCATIONS SOUTH OF THE FRONT WILL
SEE SLOWLY FALLING TEMPERATURES THIS EVENING AND OVERNIGHT WHILE
AREAS TO THE NORTH OF THE BOUNDARY WILL LIKELY SEE TEMPERATURES
CONTINUE TO RISE THROUGH THE EVENING AND EARLY TONIGHT BEFORE
STEADYING OR BEGINNING TO SLOWLY FALL. HAVE ATTEMPTED TO REFLECT
THIS IN GRIDS. AS FOR POPS THE RUC CONTINUES TO SHOW INCREASING
CAPES THROUGH THE EVENING WITH MOST OF THE INSTABILITY CONFINED TO
THE WESTERN COUNTIES. WILL CONTINUE WITH LIKELY POPS THROUGH THE
EVENING WITH THE EXPECTATION THAT SHOWERS AND THUNDERSTORMS WILL
DEVELOP AS THE INSTABILITY INCREASES. GIVEN OUR EVENTUAL POSITION
WITHIN THE WARM SECTOR BELIEVE DIURNAL FORCES WILL DOMINATE AND
DESPITE DEEP MOISTURE...CONVECTION WILL BEGIN TO DECREASE IN
COVERAGE (BUT NOT GO AWAY COMPLETELY) BY LATE EVENING SO WILL
BACK POPS DOWN TO CHANCE (SCATTERED WORDING) FOR THE OVERNIGHT.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
WEDNESDAY THROUGH THURSDAY NIGHT DEEP MOISTURE WILL REMAIN ACROSS
THE AREA IS A FAIRLY MILD AND GENERALLY UNSTABLE AIRMASS. EXPECT
NUMEROUS SHOWERS AND THUNDERSTORMS AROUND THE AREA...DIURNALLY
DRIVEN ON WEDNESDAY AND THEN HELPED BY A COLD FRONT TUESDAY. BEST
CHANCES HOWEVER WEDNESDAY WITH SLIGHTLY DRIER AIR FORECAST INTO
THE AREA. ON THURSDAY THE SURFACE LOW ASSOCIATED WITH THE COLD
FRONT WILL DRIFT ACROSS THE EASTERN LAKES. DRIER AIR AND WEAK HIGH
PRESSURE WILL BUILDING ON FRIDAY. WILL NEED TO KEEP LOW POPS
THURSDAY NIGHT WITH FAIRLY DEEP MOISTURE STILL ACROSS THE AREA BUT
WILL DRY OUT FOR FRIDAY AND FRIDAY NIGHT. TEMPS GENERALLY IN THE
UPPER 70S AND LOWER 80S WEDNESDAY...MID/UPPER 70S THURSDAY AND
LOWER 70S FRIDAY.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
TWO MAIN FEATURES TO DEAL WITH FOR THE WEEKEND AND EARLY NEXT WEEK.
A QUICK DISTURBANCE DROPS DOWN FROM THE NORTHWEST SATURDAY...LIKELY
WITH LIMITED MOISTURE AS HIGH PRESSURE CUTS OFF THE GULF.  HAVE
SLIGHT CHANCE AND LOW CHANCE POPS FOR THIS FEATURE.  SEASONABLE
SATURDAY...A LITTLE COOLER SUNDAY WITH HIGH PRESSURE IN WAKE OF THE
SYSTEM.  WARM FRONT LIFTS ACROSS EARLY MONDAY FOLLOWED BY THE SLOW
SAGGING OF A COLD FRONT FROM THE NNW.  THIS WILL GIVE US A BETTER
CHANCE OF PRECIP TUESDAY INTO WEDNESDAY AS THE FRONT
LINGERS...GETTING CAUGHT UP TEMPORARILY IN ZONAL FLOW.  WARMER TEMPS
EXPECTED MONDAY...WITH A GRADIENT IN TEMPS LIKELY FOR TUESDAY FROM
NORTH TO SOUTH DEPENDING ON TIMING OF THE FRONT.  OVERALL GENERAL
AGREEMENT BETWEEN GFS ENSEMBLES AND THE ECMWF.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
WARM FRONT LOCATED FROM FWA TO AOH TO ZZV AND SLOWLY LIFTING
NORTHWARD. WHILE THE CHANCE WILL BE THERE FOR A SHOWER A JUST
ABOUT ANYTIME OVER THE NEXT 24 HOURS...HAVE EMPHASIZED TWO PERIODS
IN PARTICULAR. HAVE SOME VCSH OR EVEN A THUNDERSTORM FOR LATE THIS
AFTERNOON INTO EARLY EVENING FOR CONVECTION THAT MAY POP UP HERE
AND THERE AHEAD OF THAT FRONT. THE OTHER SHOT OF MORE SUBSTANTIAL
PRECIP CHANCES COMES WEDNESDAY AS LOW PRESSURE NEARS THE REGION
AND AGAIN ATMOSPHERE DESTABILIZES. BEST THUNDER CHANCES THIS
AFTERNOON LIE SOUTH AND SOUTHWEST OF CLE...WITH ALL HAVING A
BETTER CHANCE OF THUNDER WEDNESDAY. WITH ALL OF THE INCREASED
MOISTURE THAT THE WARM FRONT WILL BRING THIS EVENING...DEWPOINTS
IN THE 60S...WILL CONTINUE WITH SOME VARIETY OF MVFR CONDITIONS
THROUGH THE NIGHT...WHETHER IT WILL BE CIGS/VSBY OR BOTH.

OUTLOOK...NON-VFR CIGS/VSBYS WEDNESDAY INTO THURSDAY IN SCATTERED
SHOWERS/THUNDERSTORMS.

&&

.MARINE...
NORTHEASTERLY WINDS HAVE BEEN PERSISTENT ON LAKE ERIE THIS MORNING
AND AFTERNOON. FINALLY STARTING TO SHOW SIGNS OF COMING AROUND OUT
OF THE SOUTHEAST. I WILL LET THE SMALL CRAFT ADVISORY EXPIRE AT
4PM...BY THEN THE WARM FRONT THAT IS CURRENTLY OVER NORTHERN OHIO
SHOULD BE OVER LAKE ERIE AND ANY HIGHER WINDS/WAVES WOULD BE
DIRECTED OFFSHORE.

WINDS WILL BECOME SOUTHERLY TONIGHT AS THE WARM FRONT LIFTS INTO
ONTARIO. LOW PRESSURE WILL MOVE INTO LOWER MICHIGAN LATE WEDNESDAY
WITH A COLD FRONT SWEEPING ACROSS LAKE ERIE ON THURSDAY. COULD END
UP SEEING SMALL CRAFT CONDITIONS AGAIN BEHIND THE FRONT THURSDAY AND
FRIDAY BUT STILL HAVE A LOT OF TIME TO SORT OUT THE DETAILS. A WEAK
TROUGH WILL CROSS THE LAKE ON SATURDAY. HIGH PRESSURE AND
LIGHT/VARIABLE WINDS LOOK TO RETURN BY THE LATTER HALF OF THE
UPCOMING WEEKEND.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR
     LEZ142>145.

&&

SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...TK
LONG TERM...OUDEMAN
AVIATION...OUDEMAN
MARINE...LEINS
Hazardous weather outlook, May 26, 9:25 AM EDT, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
925 AM EDT TUE MAY 26 2009

LEZ061-142>149-162>169-OHZ006-008-011>014-017>023-027>033-036>038-
047-089-PAZ001>003-271330-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-WOOD-SANDUSKY-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-
SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-
STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
925 AM EDT TUE MAY 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-007-009-010-271330-
LUCAS-OTTAWA-ERIE OH-LORAIN-
925 AM EDT TUE MAY 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE LAKE ERIE
SHORELINE FROM MAUMEE BAY TO AVON POINT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 26, 5:20 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
520 PM EDT TUE MAY 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             3 SW NASHVILLE          40.57N 82.15W
05/26/2009  E0.75 INCH       HOLMES             OH   TRAINED SPOTTER

            PEA TO PENNY HAIL.

&&

KIELTYKA

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 5:08 PM EDTSevere Thunderstorm WarningCLEAshland, Holmes, Wayne58 min
May 26, 5:33 PM EDTSevere Thunderstorm WarningCLEHuron57 min
May 26, 6:41 PM EDTAreal Flood AdvisoryCLEHuron4 hr

Nearby

Flash Flood Warnings in Ohio, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.